Do Kenalog injections regularly cause a fat atrophy/dent?

I had a kenalog injection today for my hay fever in my left buttocks. I am worried about a fat atrophy and want to know what I can do to prevent it happening in case it's on it's way. E.g. Is massaging the area and placing a hot cloth on the injection site a good idea? I was also wondering, how soon would an atrophy typically appear. Also how common is this side effect?

Doctor Answers 2

Kenalog Injection

Once the steroid is injected, I am not aware of any way to lessen the chances of getting fat changes.  It depends on the concentration of the steroid used and the depth of injection.  Massage and warm compresses may help to spread out the steroid and decrease its concentration in one area, potentially lessening its effect, but I am purely speculating. 

Kenalog induced fat atrophy

Steroid injections can cause fat atrophy.

These can at times be permanent.

The best way to avoid this is to avoid having steroid injections. Perhaps you could have your doctor prescribe oral steroids instead of giving them as injectables.
The second best way to minimize fat atrophy from steroid injections is to do true intramuscular injections.

These injections should generally be done into the gluteus muscle but sometimes fall short of that depth and end up being injected in the subcutaneous fat instead.
Fat atrophy you can begin gradually or at times develop within a few weeks.

It typically causes the fat the shrink and creates a Divet like appearance.
Steroid induced fat atrophy is random and unpredictable.

The great majority of people who have steroid ejections do not develop these.

Some people can have steroid injections throughout your life and never see fat atrophy while others can have a single injection leaving a disfiguring defect..

Best,

Mats Hagstrom M.D.








Mats Hagstrom, MD
San Francisco Plastic Surgeon
4.8 out of 5 stars 17 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.